Error estimates and condition numbers for radial basis function interpolation. (English) Zbl 0861.65007

Summary: For interpolation of scattered multivariate data by radial basis functions, an “uncertainty relation” between the attainable error and the condition of the interpolation matrices is proven. It states that the error and the condition number cannot both be kept small. Bounds on the Lebesgue constants are obtained as a byproduct. A variation of the Narcowich-Ward theory of upper bounds on the norm of the inverse of the interpolation matrix is presented in order to handle the whole set of radial basis functions that are currently in use.


65D05 Numerical interpolation
41A63 Multidimensional problems
41A05 Interpolation in approximation theory
41A30 Approximation by other special function classes
Full Text: DOI


[1] W.R. Madych and S.A. Nelson, Multivariate interpolation: a variational theory, Manuscript (1983).
[2] W.R. Madych and S.A. Nelson, Bounds on multivariate polynomials and exponential error estimates for multiquadric interpolation. J. Approx. Theory 70 (1992) 94–114. · Zbl 0764.41003
[3] F.J. Narcowich and J.D. Ward, Norm of inverses and condition numbers for matrices associated with scattered data. J. Approx. Theory 64 (1991) 69–94. · Zbl 0724.41004
[4] F.J. Narcowich and J.D. Ward, Norms of inverses for matrices associated with scattered data, in:Curves and Surfaces, eds. P.J. Laurent, A. Le Méhauté and L.L. Schumaker (Academic Press, Boston, 1991) pp. 341–348. · Zbl 0798.65010
[5] F.J. Narcowich and J.D. Ward, Norm estimates for the inverses of a general class of scattered-data radial-function interpolation matrices, J. Approx. Theory 69 (1992) 84–109. · Zbl 0756.41004
[6] M.J.D. Powell, Univariate multiquadric interpolation: Some recent results, in:Curves and Surfaces, eds. P.J. Laurent, A. Le Méhauté and L.L. Schumaker (Academic Press, 1991) pp. 371–382. · Zbl 0753.41003
[7] R. Schaback, Comparison of radial basis function interpolants, in:Multivariate Approximation: From CAGD to Wavelets, eds. K. Jetter and F. Utreras, (World Scientific, London, 1993) pp. 293–305.
[8] R. Schaback, Lower bounds for norms of inverses of interpolation matrices for radial basis functions, J. Approx. Theory 79 (1994) 287–306. · Zbl 0829.41020
[9] X. Sun, Norm estimates for inverses of Euclidean distance matrices, J. Approx. Theory 70 (1992) 339–347. · Zbl 0776.41003
[10] Z. Wu and R. Schaback, Local error estimtes for radial basis function interpolation of scattered data, IMA J. Numer. Anal. 13 (1993) 13–27. · Zbl 0762.41006
[11] H.P. Seidel, Symmetric recursive algorthms for curves, Comp. Aided Geom. Design 7 (1990) 57–67. · Zbl 0717.65004
[12] H.P. Seidel, Polar forms for geometrically continuous spline curves of arbitrary degree, ACM Trans. Graphics 12 (1993) 1–34. · Zbl 0770.68116
[13] K. Strøm, Splines, polynomials and polar forms. Ph.D. dissertation, University of Oslo, Norway (1992).
[14] K. Strøm, Products of B-patches, Numer. Algor. 4 (1993) 323–337. · Zbl 0776.65009
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.